Hail, Carson
- When
- April 23, 5:10 PM CST to 5:12 PM CST
- Where
- Carson County, 0.89 mi NW of Skellytown
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.580, -101.190
During the afternoon of the 23rd of April, a line of thunderstorms formed from the northwest Texas Panhandle to the southeast Texas Panhandle. This line quickly moved eas to northeast and died out towards sunset.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
During the afternoon of the 23rd of April, a line of thunderstorms formed from the northwest Texas Panhandle to the southeast Texas Panhandle. This line quickly moved eas to northeast and died out towards sunset. One storm generated one inch diameter hail stones over Carson County before the storms weakened.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Apr 23, 1:30 PM CST, 3 hours 40 minutes earlier.
Area Forecast Discussion National Weather Service Amarillo TX 230 PM CDT Fri Apr 23 2021 .SHORT TERM...Tonight through Saturday Night... Please see the Meso Scale Update to cover the tonight period. Late tonight into Saturday night...Cold front will be through the Panhandles after midnight, and with storms ending we can expect a prolonged dry period. Cold air will quickly exit to the east, so much that highs tomorrow will be warmer than they were today in the north (mainly due to the low clouds that held the temperatures in check). Westerly flow aloft will lead to a lee surface low in southeast Colorado tomorrow and winds will come around the clock to southerly, as drier air settles. RH values could be as low as 13 percent tomorrow with winds around 10-15 mph. This will keep the Fire Weather threat really limited to just a couple hours at best, and that's without certainty of some areas that might pick up rain this evening, allowing some ERC's to recover a bit. Weber && .MESOSCALE UPDATE... ...Severe Weather Expected Today... * Synoptic Overview: Mid level trough approaching the Panhandles will provide sufficient lift for storms this afternoon and evening. A cold front this evening will allow for potentially a second round of storms, however they are not expected to be severe. * Mesoscale: Dryline now just east of Amarillo expected to stall around Donley County as the surface trough dives southeast allowing for moisture to curl back and keeping the severe weather threat in play for the north central and southeast Panhandles. Right now Amarillo is not expected to benefit enough from this return flow to be in the severe threat, but there is still a very slim chance that storms could form this afternoon. RAP sounding (Shamrock, TX) indicate a very fairly robust CAPE values 1000-1500 J/kg across Wheeler County with very little to no capping inversion. Any capping inversion will be taken care of by large scale forcing from the mid level wave moving through. LCLs across the east could be down to 500m, with effective bulk shear in the 30-45kt range, and while the low level wind profiles are not conducive, there's enough going on that we can't rule out an isolated tornado. Hail and damaging wind will be the main concern, with large hail being a primary concern in the far southeast Texas Panhandle. * Threats: Hail the size of quarters to golf balls will be possible in the north central and northeast Panhandles where there's lesser instability. However,hail size from hen egg to tennis ball (2.0"- 2.5") will be possible in the Wheeler, Donley, Collingsworth County areas, where the instability is the greatest. These areas are also the main areas to focus a tornado threat, as the wind profiles are even worse to the north and west (central to northeast Panhandles). Additionally, higher LCL's to the areas north and west will make it even more difficult for the tornado threat. All areas under the hail threat will also be in the damaging wind threat, with wind gusts up to 60 mph. * Timing & Location: While some storms have begun to initiate east in central Oklahoma, the threat for storms to initiate over our area shouldn't be any earlier than 3PM, however 4 to 5 PM looks more favorable. At initiation time storms should start to fire up in the northwest, closer to the cold front (non-severe), as well as just east of Amarillo (severe threat),and expand to the southeast. Right now the main coverage should be north of a Romero - Amarillo - Wayside line, where areas south and west of that line are likely to be in the drier region, and thus no storms in the forecast. The severe window may be very short lived with it starting around initiation time and likely dropping off around 8 PM. It's possible it will continue through 10PM, but at that point it would be more isolated in nature. * Summary: Overall, severe storms expected this evening, with the best chances to the southeast. Large hail is the main threat, with some areas possibly seeing greater than 2.0" hail. Isolated tornado can't be ruled out in the far southeast. Main timing for severe weather will be from 4 to 8 PM but can't rule out severe weather through 10 PM. All storm activity should be out by midnight. Weber && .LONG TERM...Sunday through Thursday... Not much for changes in this run of models. Fire weather is still the focus of the extended with a shot for storms Tuesday into Wednesday. Sunday will be a warm day with the LLTR stemming from down in the Rio Grande area of west Texas up through the western Panhandles. Jets won't be stacked so it will keep winds from becoming more than breezy by Panhandle standards. We will likely mix upwards of the 700mb level which has a broad area of 30-35kts for gusts. There may be a few mid level clouds in the east on Sunday according to short range model cross sections. Cross sections also show some low level folding of potential vorticity lines, which will enhance the likely of the gusts reaching the ground in the west where the folding exists. With the dryline pushing east to the OK state line, the dry and breezy conditions will lead to critical fire weather across the Panhandles. By Sunday night the mid level flow pattern starts to gain a southwesterly component as the mid-level trough comes on shore in California. For Monday, models show the southern jet stream move northward and bring the southern Plains Pacific moisture. This shift in the jet will bring high level clouds to the area. This won't limit the high temps too much but may serve to lower some of the fire weather threat for the day, although we will still be looking for critical fire weather conditions across the area again. Jets overhead still aren't lined up, resulting in similar wind speeds forecast for Monday. Long range models are still bouncing around the timing of the cold front on Tuesday from model to model and run to run. This is due to there continual differences with the evolution of the trough. The GFS has a closed low early on and then opens it to a progressive wave. Meanwhile the ECMWF is open and closes it off about the time the GFS opens it. The Canadian is the slowest of all the models for pushing the low across the southern Plains. The blended consensus for now is for the front to start pushing into the Panhandles Tuesday evening and be through shortly after midnight. Depending on the position of the dryline, there could be precip in our southeast in the afternoon on Tuesday through early Wednesday. Otherwise, the majority of precip chances should come on the backside of the cold front. There are several GEFS members that leave us dry as well as some EC members. However the majority of EC members are more optimistic on precip for Wednesday. Regardless of precip or not for mid-week, Wednesday looks to be the coolest day of the extended with highs in the 60s. The end of the work week looks for temps to increase and dry conditions as ridging takes over the west and troughing in the eastern CONUS. Beat && .FIRE WEATHER...Sunday through Thursday... Some sort of fire risk is probably each day across areas of the Panhandles. Sunday is likely to see critical fire weather across all but the far southeast TX Panhandle, which will likely be in elevated. RFTI values are expected to be 1-3 in the east and 4 to 5 with spotty areas of 6 in the west. The LLTR will extend up through the western Panhandles, but jets will be misaligned leaving the area with winds generally in the 20-30mph range with gusts upwards of 40 mph. RH values look to dip to single digits in the west and rise to lower teens in the east. Monday will be similar to Sunday in temps and RH. The two main difference will be the winds may be a bit stronger in the northwest, reaching closer to 35 mph sustained winds, and the drying out that happens from Sunday will increase ERCs from around the 75th to the 85th percentile. With the slight increase in winds, the RFTI values increase in the northwest to 7 and 8. While Sunday looks to be mostly sunny, there looks to be some high level clouds develop Monday which may help, but also prevent seeing of fires on satellite. Overnight recovery Sunday into Monday and Monday into Tuesday will be dismal for those behind the dryline with RH rising to only around 30 percent. Tuesday will be slightly better for the area with RH dropping into the teens, but winds will remain breezy. Cloud cover will increase and a cold front looks to move through starting in the evening hours. Tuesday looks to be an elevated to critical fire weather day with RFTI values of 1 to 4. Post frontal conditions on Wednesday will be dependent on precip coming through the area. If not, we could again see possible elevated conditions with RFTI values of 1 to 2 but RH looks to only drop to the mid 20s. Thursday looks to have RH drop to around 20 percent area-wide with winds of 20-25mph; therefore, again may see some elevated fire weather conditions depending on ERC values. If we do get some precip Tuesday into Wednesday, this should help lower ERCs and limit some of the later week fire threats. Beat && .AVIATION...18Z TAFS... VFR conditions set to prevail at all TAF sites over the next 24 hours. However TS will be something of concern at all sites, more so at KDHT and KGUY, but KAMA is not completely in the clear. Right now have VCTS in the KDHT/KGUY area from the 23-04z time period, will note with amendments if it looks more favorable. KAMA should be west of the main convection early this evening, but the post frontal showers/storms currently holds a VCSH at KAMA from 03-06z, that may need to be shifted to TS, but too early to tell as it will be when we start to really stabilize. As long as storms don't go directly over a TAF site, cigs and vis should remain well in the VFR categories, but only expect MVFR conditions if they were to impact a site. Northeast winds at KDHT and KGUY will shift more northwest after the front tonight 02-04z period, and winds currently south southwest 10-15kts will shift more west as the dryline will soon push through and become more northwesterly 10-15kts by 03-06z. Weber && .PRELIMINARY POINT TEMPS/POPS... Amarillo TX 41 74 49 89 56 / 30 0 0 0 0 Beaver OK 38 71 47 89 57 / 20 0 0 0 0 Boise City OK 33 71 44 85 49 / 60 0 0 0 0 Borger TX 43 76 52 91 60 / 50 0 0 0 0 Boys Ranch TX 38 78 50 90 54 / 10 0 0 0 0 Canyon TX 39 75 48 89 54 / 20 0 0 0 0 Clarendon TX 45 72 49 89 59 / 30 0 0 0 0 Dalhart TX 34 74 42 86 47 / 30 0 0 0 0 Guymon OK 37 73 48 89 53 / 50 0 0 0 0 Hereford TX 38 78 48 90 52 / 5 0 0 0 0 Lipscomb TX 41 71 48 89 58 / 50 0 0 0 0 Pampa TX 41 72 49 89 58 / 50 0 0 0 0 Shamrock TX 45 73 47 89 57 / 60 0 0 0 0 Wellington TX 46 73 47 89 58 / 60 0 0 0 0 && .AMA Watches/Warnings/Advisories... TX...None. OK...None. && 89/89/16/16/89
Hazardous Weather Outlook...UPDATED National Weather Service Amarillo TX 352 PM CDT Fri Apr 23 2021 OKZ001>003-TXZ001>020-317-241100- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 352 PM CDT Fri Apr 23 2021 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...This Afternoon and Tonight. Thunderstorms are possible across portions of the combined Panhandles this afternoon and evening. Some storms may become strong to severe with large hail and damaging winds being the main threat. An isolated tornado cannot be ruled out. A Tornado Watch is in effect for Collingsworth County until 9 PM this evening. Elevated fire weather conditions are expected this afternoon in the southwest Texas Panhandle. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Thunderstorms are possible across portions of the combined Panhandles Tuesday and Wednesday. Strong to severe thunderstorms cannot be ruled out in the eastern Panhandles. Elevated to critical fire weather conditions are expected Saturday through Thursday across portions of the Panhandles due to gusty winds, low afternoon relative humidity values, and receptive fuels. Sunday and Monday are the most favored for critical fire weather conditions across most of the combined Panhandles. .SPOTTER INFORMATION STATEMENT... Limited spotter activation may become necessary for Collingsworth County this afternoon and early this evening. Area fire managers and emergency officials should be alert for elevated to critical fire weather conditions Saturday through Thursday.
Special Weather Statement National Weather Service Amarillo TX 351 PM CDT Fri Apr 23 2021 TXZ001-006-011-232115- Hartley TX-Dallam TX-Oldham TX- 351 PM CDT Fri Apr 23 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL OLDHAM...SOUTH CENTRAL DALLAM AND CENTRAL HARTLEY COUNTIES UNTIL 415 PM CDT... At 350 PM CDT, Doppler radar was tracking a strong thunderstorm 16 miles east of Romero, or 22 miles south of Dalhart, moving northeast at 40 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Dalhart and Hartley. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. && LAT...LON 3557 10273 3573 10284 3616 10264 3575 10218 TIME...MOT...LOC 2050Z 238DEG 36KT 3575 10264 DGW
Special Weather Statement National Weather Service Amarillo TX 415 PM CDT Fri Apr 23 2021 TXZ001-006-007-232145- Hartley TX-Dallam TX-Moore TX- 415 PM CDT Fri Apr 23 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DALLAM...WESTERN MOORE AND EASTERN HARTLEY COUNTIES UNTIL 445 PM CDT... At 415 PM CDT, Doppler radar was tracking a strong thunderstorm 8 miles southwest of Hartley, or 16 miles south of Dalhart, moving northeast at 30 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Dalhart, Hartley and Channing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. && LAT...LON 3563 10265 3580 10274 3613 10249 3568 10210 TIME...MOT...LOC 2115Z 238DEG 25KT 3582 10254 DGW
Special Weather Statement National Weather Service Amarillo TX 448 PM CDT Fri Apr 23 2021 TXZ006-007-011-012-232215- Hartley TX-Potter TX-Moore TX-Oldham TX- 448 PM CDT Fri Apr 23 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN OLDHAM... NORTHWESTERN POTTER...SOUTHWESTERN MOORE AND SOUTHEASTERN HARTLEY COUNTIES UNTIL 515 PM CDT... At 448 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from Hartley to 4 miles southeast of Boys Ranch. Movement was east at 30 mph. Penny size hail and wind gusts up to 50 mph will be possible with these storms. Locations impacted include... Hartley, Channing, Boys Ranch and Valley De Oro. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. && LAT...LON 3596 10218 3534 10196 3541 10238 3589 10255 TIME...MOT...LOC 2148Z 276DEG 24KT 3587 10237 3545 10221 DGW
Special Weather Statement National Weather Service Amarillo TX 501 PM CDT Fri Apr 23 2021 TXZ012-013-232230- Potter TX-Carson TX- 501 PM CDT Fri Apr 23 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CARSON AND EAST CENTRAL POTTER COUNTIES UNTIL 530 PM CDT... At 500 PM CDT, Doppler radar was tracking a strong thunderstorm 15 miles north of Washburn, or 16 miles northeast of Amarillo, moving east at 20 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of northwestern Carson and east central Potter Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. && LAT...LON 3533 10170 3545 10176 3560 10150 3534 10138 TIME...MOT...LOC 2200Z 251DEG 17KT 3539 10168 DGW
Special Weather Statement National Weather Service Amarillo TX 519 PM CDT Fri Apr 23 2021 TXZ007-008-012-013-232245- Hutchinson TX-Potter TX-Carson TX-Moore TX- 519 PM CDT Fri Apr 23 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CARSON... SOUTHWESTERN HUTCHINSON...NORTHEASTERN POTTER AND SOUTHEASTERN MOORE COUNTIES UNTIL 545 PM CDT... At 519 PM CDT, Doppler radar was tracking a strong thunderstorm 5 miles south of Fritch, or 13 miles southwest of Borger, moving northeast at 20 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Borger, Fritch, Sanford and Lake Meredith. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. && LAT...LON 3537 10162 3555 10179 3575 10154 3549 10130 TIME...MOT...LOC 2219Z 237DEG 19KT 3556 10161 DGW
Special Weather Statement National Weather Service Amarillo TX 558 PM CDT Fri Apr 23 2021 TXZ019-020-232330- Donley TX-Collingsworth TX- 558 PM CDT Fri Apr 23 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COLLINGSWORTH AND SOUTHEASTERN DONLEY COUNTIES UNTIL 630 PM CDT... At 557 PM CDT, Doppler radar was tracking a strong thunderstorm over Hedley, or 9 miles northwest of Memphis, moving east at 25 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Hedley, Quail and Lelia Lake. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. && A Tornado Watch remains in effect until 900 PM CDT for the Panhandle of Texas. LAT...LON 3475 10085 3496 10081 3501 10040 3475 10039 TIME...MOT...LOC 2257Z 276DEG 24KT 3484 10062 DGW
The Amarillo radar (KAMA), 61 km away, was scanning. The volume nearest the first event began at 23:12 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, April 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 952237.